I have suffered from PTSD and Generalized Anxiety Disorder since grade school. I have been to many dr's over the years for the heart palpitations, panic attacks, etc. For the last 2 years I have been prescribed xanax 1mg 3x's and celesta 40mg 1x daily. They work peferctly but i have tried a few times to stop taking the xanax. EVERY time i did, i suffered what i thought to be severe withdrawal symptoms. After about 4 or 5 days, i start getting this electric shock feeling it goes from my brain through my entire body in a split second. This has caused me to be thrown on the floor, slam my head back against a wall, drop things, and so forth. After a day or two of the "shocks" i have suffered grand mal seizures EVERYTIME this scares me to death and my dr. sent me to a neurologist who said the seizures had nothing to do with withdrawal and he has no idea about the "shocks". I need to know if he is wrong, do i have epilepsy as the veteran's hospital seems to think. Cuz from what i know epilepsy is catch all when they don't know why u have the seizures. Also, how dangerous are these seizures i have foamed at the mouth, bit my tongue lost time. i remember nothing so my husband has to live thru the trauma, but the idea of having another one terrifies me.
I don't want to get to much into it because there is a lot that you brought up. I do not want to contradict the doctor because he will have a much better concept than I. However, I most certainly have heard of xanax causing withdrawal symptoms, seizures being one of them. It is not the most common side effect but it is possible.
I am not sure what you mean by shocks.
Seizures themselves are harmless but the bitting of the tongue and falls are what are dangerous. But you very well might have a low seizure threshold and you may have epilepsy developing.
Like I said there is a lot here.
Brian PharmD Candidate
Any time one stops a benzodiazapine cold turkey, there is a possibility of seizures. I agree with Brian on this question.
Perhaps you should get a second opinion on this situation. And maybe a slow taper off of benzos would be best, you may avoid having another seizure that way. That must have been quite terrifying indeed, please see a different doc!
Best wishes to you,
Yes seizures are possible when you stop a benzodiazepine like xanax abruptly. When and if you stop this medicaiton you need to taper off slowly over much time. Whether you have epilepsy or not is difficult to say without a thorough neurological work up including an EEG. If you only have the seizure when you stop the Xanax abruptly then it most likely is the Xanax. The brain zaps or electric shock sensations are definitely withdrawl symptoms from the benzo or you can get them also from stopping an antidepressant like the Celexa, again without tapering slowly.
I would seek further medical investigation particularly if you are having the seizures on going.
Good luck, and keep in touch,
let me say to start with I started having seizures in the 80's and it is due to epilespsy (from head trauma when I was younger) so let me say I can really understand what you feel when these happen, I don't think you ever get use to the scare and just the idea that you loose all ability to give account for time its a traumatic experience that I understand, whether you have epilespy or not should be diagnosed through EEG's and neurological testing, I can say that Xanax is a good drug but I am sure you know that having a seizure episode can be the result of withdrawing from the drug, I am not sure about the shocks but one thing I wonder about but have a pretty good idea ofthe answer are you on an anticonvulsant? if so and you really do have epilepsy this should cause the seizures to discontinue, but if these still continue I would look and I know this is a difficult process but there is a doctor out there who can sort this out, I have heard doctors use the term seizure disorder rather than epilesy which I think gives a truthful diagnosis to what is happening with you but you hang in there you will find out if it is really epilepsy or not.
The electric shocks you are feeling are also called Brain Zaps and can be looked up on wikipedia, just for more info about them.Seizures often do come on during benzo withdrawal, the brain zaps may be from that or if you have quit or tapered an antidepressant suddenly. Seizures can be very serious. If I were you, I would actually seek out a Psychiatrist who specializes in addiction, to help you get off these meds safely. I am not calling you an addict here or judging you, Psychiatrists are the doctors who handle these types of situations all the time and are more likely to be able to help you and keep you safe, seizure free and comfortable. A pharmacist also may be able to help you with answers about these meds and where you can find a psychiatrist who specializes in these meds and how to safely get off. Pharmacists are experts at medications. If you already have a psychiatrist, and that is who send you to the neurologist for these seizures, you might want to get a second opinion with another one. You are in my Prayers.,Patti
When in rehab back in 2001 benzo's was one of the drugs I was withdrawing from. I experienced the shocks for about 6 months after I got out of rehab. Taking a step on a hard floor at times would send a jolt up my entire body. It lessened then finally went away. I feel ya. Benzos are very difficult to withdraw from because they are fat soluble so they store in your body fat. I would talk to another doctor who specializes in chemical withdraw or addiction about the withdraw seizures. I have heard they can occur but never had on myself. Good Luck
Yes the seizure is most certainly from benzo (xanax) withdraw, I had the exact same thing happen to me around the holidays about 3-4 days after my last dose of xanax it seemed to come out if nowhere and was my first ever. I had 2 grand mal back to back within a 3 minute period of the first one I had the 2nd and woke up in an ambulance completely unaware of what happened to me or what was happening period. I told them my age was 21 when I was 25 and told them I played in a football league when I haven't played since senior year of high school. If you are going to get off your prescription I recommend speaking with your physician and taking time to taper very slowly
I have a friend whose husband had a xanax problem, the withdrawal from it made him have a seizure. She honestly thought her husband was going to die right then. He luckily received the treatment he needed and is going to an outpatient rehab. Please be very careful with this, it is extremely dangerous to detox from xanax. Best wishes to you and your family.
I too have just experienced in this last year 10 grandmahl seizures, due too the withdrawal off of xanax. I didn't know know that it was actually the xanax that caused them! I was even driving during one and waiting for my fate in court for that. I'm now completely off the xanax and no more seizures, thank God we figured it out! I had a seizure the day after I took my xanax, not 3-4 days after like people have in these posts! In the accident I had I actually stopped breathing and my husband who was my passenger was terrified thinking I was dead. So they are dangerous, depending on what your doing at the time! Scary stuff!
Seizures are 99.9% result of this drug. My husband, age only 52 years old, was perscribe this drug for about 4-5 years, and when he ran out he had them, and hallucinations, thruout the years. Well, on Oct, 28, 2017, around 3:30 pm, he finally had a heart attack, after repeated seizures for 2 days, the hospital released him after 4 hours, he was definatly incoherent, hallusinating, freaking out, and they released him, this was on 27th, day before, well, around 7:30 pm. But, by 3:30 he was gone. Now, im without my life long companion, daughters are grown, but, we still cry daily, his 7 yr old son asks every day about him, even though he knows he died, buried him, he doesnt understand that hes gone and never see him ever again. His dr give him the 4 bars, 6 a day, along with oxycontin, equivelant to 8 10 mg of hydrocodones, 6 daily.
Now, we live half a life, greive and cry daily, an incomplete, heartbreaking life, but half a life now, i dont feel half a person now, he had no heart problems, was healthy as can be. Now, our world is dark and painful, empty, and no longer alive inside. I wanted to go with him if not for him. I want to know why? His dr the er they pushed him along to early death, they didnt help, er should have transported him to detox experts not release him. Now, i live with their actions of not wanting to or not knowing enough to help him live not end his life. Sincerely, broken hearted and alone, half a person to go on.
Hope this helps , dont let this happen to another human or the family. Please!!!
"One of the most serious potential side effects of Xanax withdrawal is seizures. Along with the potential for Xanax to cause seizures, other potential risks that come with withdrawal from Xanax can include psychosis, convulsions, paranoia and mania."
"To conclude the answer to the question of “can Xanax cause a seizure,” it’s yes, it can. This is a particularly big risk if someone attempts to stop using Xanax cold turkey. The best thing you can do if you’re in this situation is to seek professional help to stop using Xanax. To prevent a seizure from Xanax or other serious complications, it’s best to work with physicians to create a plan for gradually weaning off the drug."
- Xanax Information for Consumers
- Xanax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Xanax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Feb 2011 • 2 answers
Posted 1 Jul 2012 • 23 answers
Posted 7 Aug 2013 • 2 answers
Posted 25 Mar 2014 • 1 answer
Posted 5 Apr 2016 • 2 answers